stressed out woman pulling her hair

Doctors love tramadol (Ultram, Ultracet) because it is perceived as safer than narcotics like hydrocodone (Lortab, Norco, Vicodin, etc.) or oxycodone (Oxycontin, Percocet, etc). Many prescribers are unaware of the withdrawal reaction that can occur when people try to stop tramadol suddenly.

There is a sanitized term for this extremely disorienting condition: “discontinuation syndrome.” It does not begin to describe what some people go through when trying to stop tramadol. At last count there are over 300 comments about this problem with this article. SomeĀ are truly hair raising. To read them all, click on the box at the bottom of this page labeled “Older Comments.” But first, the question that started this thread:

Q. I have been taking Ultracet (tramadol) for several years for back pain. I was taking 100 mg three times a day as prescribed. The pain is better and I tried stopping the tramadol and had a terrible reaction.

I went to my internist who advised that I stop taking the tramadol over a period of time. I am now taking 50 mg three times a day but cannot get any lower than that without experiencing nerve twitches in my legs and intense jitteriness that interferes with my sleep.

Have you heard of similar problems and do you know of any way to alleviate the withdrawal symptoms without getting hooked on another medication?

A. Tramadol (Ultram, Ultracet, Rybix ODT, Ryzolt) is a strong pain reliever that was originally thought to have opioid-like activity without the same potential to cause addiction as morphine or similar narcotics. To quote the “experts,” tramadol was thought to have a “low potential for abuse.” In other words, it wasn’t supposed to cause physical dependence or produce a “withdrawal syndrome.”

It turns out the drug is a lot more complicated than many experts first believed. In addition to its analgesic action via opioid receptors in the brain, tramadol exerts a profound effect on other neurochemistry. That means that brain chemicals like serotonin and norepinephrine are profoundly impacted by tramadol. Sudden discontinuation can bring on a host of symptoms including:

Tramadol Withdrawal:

  • Anxiety, mood swings, irritability
  • Brain zaps (shock-like sensations), tingling
  • Sweating, chills, goose bumps, shivering
  • Tremors
  • Headaches
  • Insomnia, sleeping difficulties, nightmares
  • Flu-like symptoms
  • Nausea, diarrhea, loss of appetite
  • Depression
  • Hallucinations, unusual thoughts
  • Aggresiveness

Some of these symptoms may persist longer than many health professionals realize and there is no one-size-fits-all tapering program. People vary greatly in the way their bodies adapt and recover. It may take several months to gradually wean yourself from tramadol. You should not attempt this on your own. A health professional who understands the complexity of the drug may be essential.

Many of the withdrawal symptoms associated with tramadol are reminiscent of those linked to sudden discontinuation of antidepressants like sertraline (Zoloft), paroxetine (Paxil) or venlafaxine (Effexor). Symptoms can include dizziness that will not quit, brain “zaps” or “shivers” that are a bit like electrical shock-like sensations, sweating, insomnia, headaches and difficulty concentrating. Read stories from readers who tried to get off antidepressants like duloxetine (Cymbalta) at this link.

The FDA has not provided physicians with clear guidelines on how to phase off such drugs. We frequently see recommendations like “gradual withdrawal,” but no one bothers to provide clear instructions about what that really means. We’re really sorry that we don’t have any great insight on this process either. Readers have shared their own solutions at this link.

Although many people can relieve their acute or chronic pain with tramadol, here are some symptoms to be aware of while taking this medication.

Tramadol Side Effects:

  • Nausea, vomiting, indigestion, diarrhea
  • Constipation
  • Headache
  • Drowsiness, dizziness, fatigue
  • Restless legs
  • itching
  • Dry mouth
  • Sweating, flushing
  • Loss of appetite
  • Difficulty sleeping, insomnia
  • Skin rash
  • Serotonin syndrome

Please note serotonin syndrome above. This can be a life-threatening situation and can be precipitated if tramadol is combined with other medications such as “triptans” prescribed for migraine headaches or antidepressants that affect serotonin. ALWAYS check with a pharmacist about the drug interactions before combining tramadol with any other medication. To learn more about serotonin syndrome, click here and here!

Share your own tramadol story below and please vote on this article at the top of the page.

Join Over 120,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Bernard
    Spain
    Reply

    I was on Tramadol 50mg x 3 a day for some 16 months following spinal surgery. I was forced to stop them when I suffered severe dizziness, vomiting, nausea, and flu-like symptoms. I was taken to the emergency department of the local hospital as my pulse rate had dropped to 30 a minute.

    There, I was told to stop Tramadol immediately, as all these were known side effects of the drug! And I am a reasonably healthy 64 year-old. I was told that it was a good job I have a healthy heart as otherwise the outcome could have been far worse. Of course, coming off Tramadol suddenly meant that there was no avoiding what I now know to be horrendous withdrawal symptoms.

    It seems that the Tramadol was also causing many of the effects, such as progressive muscle weakness, loss of mobility, and irregular heart beat that I had possibly erroneously put down to nerve damage due to my lower spine problems.

    I was not prepared for what the sudden withdrawal of the drug would bring. The cold turkey was the worst experience of my life, over two weeks of no and then little sleep, severe irritability, severe nocturnal pain in my legs, dizziness, and feeling dreadful all the time.

    Since then, some three months or so now, things have very slowly improved. However, I still have disrupted sleep patterns one or two nights each fortnight, I still suffer from weakness in my legs, from tiredness, from irritability, and an irregular heart beat, all of which I understand now to be secondary efects of this drug, and noone seems to be able to tell me just how long these residual side effects will take to disappear.

    To make matters worse, I now cannot know which symptoms come from the nerve damage in my spine, and which from Tramadol, so in addition to everything else this drug has caused and is causing me physiological confusion, rather than clarity.

    My heartfelt sympathy goes out to all of you out there who are facing withdrawal from this drug. I wish it had never been prescribed in the first place.

  2. Darren
    U.K.
    Reply

    I was on Tramadol 50mg over 2-3 years starting with 2 a day, being raised to 8 a day for severe pain. I found them very addictive as in the effect became less and less.
    Stopping them was a living hell.
    My advice stay off these evil things in the first place.

  3. Ian
    South Africa
    Reply

    The thing about this medication is that it works where nothing else will. I am 79, have cervical spondylosis which inflicts the most hidious headaches with suicidal depression. I have tried rhizotomy but to no avail and then my doc gave me amatrypteline which helped a little with the pain and a lot with depression. This went on during the whole of 2014. I felt useless and an oxygen waister.

    In January last year I fell and broke my wrist, which needed plating. The surgeon put me on a pain killer called Tramacet and my headache went away. Tramacet is Tramadol and paracetamol. Paracetamol (acetaminophen) I know does not help so I asked my doc for tramadol. He was not keen on the idea but he knew what I was going through so obliged. He is a neighbour and friend actually. 2 x 50mg. turned my life around and enabled me to live a useful life again.

    On Saturday I inadvertently missed my evening dose and had a restless night but thought nothing of it. My wife told me, during yesterday, she had found the missed capsule but other than feeling tired I felt ok. I decided to miss last night’s dose to see if I could get by on my morning 50mg. only: big mistake! I woke at 2:30 am. feeling wierd and found my underpants wet. I haven’t done that in 76 years. I dealt with that and lay sleepless feeling more and more wierd until around 4:30, I gave up and took the capsule.

    So I am hooked but what the hell, I feel well and can do light work and exercise, so, if this stuff lets me live my last few years with less pain, then so be it.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.